Overuse of Topical Steroids Caused My Eczema Spread. What Can I Do?

By:
in
Published: September 2, 2020

Q: I admit that I used a topical steroid for far longer than the dermatologist recommended for atopic dermatitis on my face. Now my eczema has spread to my chest. What can I do?

Dr. Skotnicki: Topical steroids known as glucocorticoids are typically the first line of medical treatment for atopic eczema.

However, skin treatment for sensitive skin really starts with proper cleansing and moisturizing. First, make sure you are using a cleanser that is fragrance-free and pH balanced, as well as a moisturizer that has science related to eczema.

Look for brands such as Avene, La Roche Posey and CeraVe, as they have ingredients that help repair your skin’s ability to act like a barrier.

When using steroids, up to a two-week period is all that’s recommended. It’s important to note that milder topical steroids are applied on the face and folds, and the more potent on the trunk and limbs.

Alternatives to Topical Steroids

Since your eczema is still flaring, get assessed by your dermatologist. The specialist will likely consider a new class of topical for atopic eczema, known as calcineurin inhibitors.

These are my second-line treatment for atopic eczema. In fact, I have many patients use one of these as a preventative, once their eczema has cleared up with a topical steroid. When applied on almost normal skin which has a tendency to flare with atopic eczema, it increases the time between the flares that normally require a topical steroid.

Since topical calcineurin inhibitors are not steroids, you can also use them for days or weeks with no thinning of the skin.

Send your sensitive skin questions to: editor@allergicliving.com. You can learn more about skin health at Drsandyskotnicki.com.

Related Reading:
Preventing Atopic Eczema Flare-Ups
Controlling Eczema Flare-Ups in the Summer
How Over-Washing and Beauty Products are Wrecking Our Sensitive Skin

Submit a Question